Health Assessment: cram pack

Formula sheets, the key method steps for every topic and 8 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

2Practice problems

1.Clinical assessment scoresMedium
11172SBPDBPmmHgHR 102/min · SI = ?

Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 102/min and a blood pressure of 111/72 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.

HR 102/minBP 111/72 mmHg
SI =
2.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 97% on room air, blood pressure 84/50 mmHg, pulse 58/min, alert, temperature 37.9 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 97%airSBP 84HR 58AT 37.9 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
3.Arterial blood gas interpretationMedium
pH7.357.457.43PaCO₂mmHg354554HCO₃⁻mmol/L222635uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.43, PaCO₂ 54 mmHg (7.2 kPa) and HCO₃⁻ 35 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.43PaCO₂ 54 mmHg (7.2 kPa)HCO₃⁻ 35 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
4.Arterial blood gas interpretationHard
pH7.357.457.29PaCO₂mmHg354528HCO₃⁻mmol/L222613added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.29, PaCO₂ 28 mmHg (3.7 kPa) and HCO₃⁻ 13 mmol/L, with Na⁺ 139 and Cl⁻ 88 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.29PaCO₂ 28 mmHg (3.7 kPa)HCO₃⁻ 13 mmol/LNa⁺ 139 mmol/LCl⁻ 88 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
5.Nursing fundamentalsMedium

A patient has just finished a glass of iced water. How should this affect taking an oral temperature?

  1. AUse the reading but only if the patient says they feel warm
  2. BAdd half a degree to the reading to correct for the drink
  3. CTake it straight away, as cold drinks do not affect the mouth
  4. DWait about 15–30 minutes, as the reading may be falsely low
6.Nursing fundamentalsHard

Vaccinating staff against influenza breaks the chain of infection at which link?

  1. AThe susceptible host
  2. BThe reservoir
  3. CThe portal of exit
  4. DThe mode of transmission
7.Nursing math & unit conversionsMedium
142 cm1 in = 2.54 cmh = ? in

Practice exercise (made-up values, not clinical guidance). A patient is 142 cm tall. Using 1 in = 2.54 cm, find the height h in inches. Round to one decimal place.

142 cm1 in = 2.54 cm
h = in
8.Nursing math & unit conversionsHard
00:0017:4503:35t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 17:45 and finishes at 03:35 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

17:4503:35
t = h

3Solutions

1.Clinical assessment scores

Answer: SI = 0.92

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Shock index

SI = 102/111 = 0.9189 ≈ 0.92

Answer

SI = 0.92

Above the usual 0.5–0.7.

2.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 97% → 0
on air → 0
SBP 84 mmHg → 3
HR 58/min → 0
alert (A) → 0
T 37.9 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

3.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.43: within 7.35–7.45
PaCO₂ 54 mmHg: high (35–45)
HCO₃⁻ 35 mmol/L: high (22–26)

Compensation

Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 43.5–47.5 mmHg, so the measured 54 mmHg points to an additional respiratory acidosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
4.Arterial blood gas interpretation

Answer: added metabolic alkalosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 139 − (88 + 13) = 38

Delta ratio

(38 − 12)/(24 − 13) = 2.364
added metabolic alkalosis

Answer

added metabolic alkalosis
5.Nursing fundamentals

Answer: D · Wait about 15–30 minutes, as the reading may be falsely low

Why this is the answer

Hot or cold drinks, eating and smoking change the temperature in the mouth for a while. The nurse waits 15–30 minutes or uses another site.

Answer

D · Wait about 15–30 minutes, as the reading may be falsely low
6.Nursing fundamentals

Answer: A · The susceptible host

Why this is the answer

Immunisation makes a person no longer susceptible, so the infection cannot establish itself in them. Hand hygiene, by contrast, breaks the mode of transmission.

Answer

A · The susceptible host
7.Nursing math & unit conversions

Answer: h = 55.9 in

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Centimetres to inches

h = 142/2.54 = 55.91 ≈ 55.9 in

Answer

h = 55.9 in
8.Nursing math & unit conversions

Answer: t = 9.83 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

17:45 → 24:00 = 375 min

After midnight

00:00 → 03:35 = 215 min

Total

375 + 215 = 590 min
t = 590/60 = 9.833 ≈ 9.83 h

Answer

t = 9.83 h

ExamProblems · examproblems.com/courses/health-assessment